Hail, Todd
- When
- August 13, 6:15 PM CST
- Where
- Todd County, 19 mi SSE of Mission
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 43.046, -100.526
A thunderstorm produced penny sized hail near Littleburg.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS UNR wrote it up.
A thunderstorm produced penny sized hail near Littleburg.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before the first event at Aug 13, 3:00 PM CST, 3 hours 15 minutes earlier.
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY NATIONAL WEATHER SERVICE RAPID CITY SD 300 PM MDT WED AUG 13 2008 .DISCUSSION...CURRENT SURFACE ANALYSIS SHOWS LOW PRESSURE OVER SOUTHEASTERN SASKATCHEWAN...WHILE HIGH PRESSURE REMAINS OVER THE SOUTHERN PLAINS. UPPER LEVEL ANALYSIS PLACES LOW OVER SOUTHEAST SASKATCHEWAN...WITH FLOW REMAINING NORTHWESTERLY OVER OUR AREA. A VARIETY OF SHORT WAVES NOTED ON WATER VAPOR...WITH THE MOST VIGOROUS ONE NOW SLIDING THROUGH EASTERN WYOMING INTO CENTRAL SOUTH DAKOTA. SOME SHOWERS AND THUNDERSTORMS HAVE POPPED UP AS THIS WAVE PROGRESSES THROUGH FROM NORTHEAST WYOMING INTO SOUTH CENTRAL CENTRAL SOUTH DAKOTA. PRIMARY FOCUS ON TODAYS PACKAGE WAS ON PROGRESSION OF AFOREMENTIONED LOW OVER THE NEXT FEW DAYS. WITH SOME PROBLEMS OBTAINING MODEL DATA THIS AFTERNOON DUE TO NEW AWIPS BUILD...HAVE NOT MADE TOO MANY LARGE CHANGES TO THE FORECAST. FOR THE REST OF THIS AFTERNOON INTO THIS EVENING...EXPECT CONVECTION TO CONTINUE AS AFOREMENTIONED WAVE CONTINUES ITS PROGRESS. THE GREATEST HAIL THREAT WILL BE OVER SOUTH CENTRAL SOUTH DAKOTA WHERE RUC PLACES THE GREATEST INSTABILITY. INTO NORTHEAST WYOMING...DEWPOINTS HAVE DROPPED INTO THE 30S...SO GUSTY WIND NEAR THE STORMS WOULD BE THE MAIN THREAT. UPPER LOW WHICH HAS BEEN VERY SLOW MOVING WILL START ITS SOUTHERN DIVE LATER TONIGHT...WITH THE CHANCES FOR PRECIP CONTINUING OVERNIGHT. FOR THURSDAY...UPPER LOW WILL SLIDE SOUTH ALONG THE MONTANA/NORTH DAKOTA BEFORE HEADING TOWARDS NORTHEAST WYOMING IN THE EVENING. THIS WILL BRING SHOWERS AND THUNDERSTORMS TO THE AREA THROUGH THE DAY...BECOMING MORE RAIN SHOWERS AT NIGHT. 18Z NAM DATA CONTINUES TO BE CONSISTENT WITH PREVIOUS RUNS...WHICH WAS ALSO SEEMS TO AGREE DECENTLY WITH THE GFS. THEREFORE...HAVE CONTINUED THE INCREASE IN POPS. FOR FRIDAY...UPPER LOW CONTINUES ITS SOUTHWARD PROGRESSION TOWARDS COLORADO BEFORE SLOWING DOWN AND SLIDING INTO THE CENTRAL PLAINS. SHOWER AND ISOLATED THUNDERSTORMS ACTIVITY WILL TAPER OFF FROM NORTH TO SOUTH AS THE LOW PROGRESSES. EXTENDED...MODELS IN GOOD AGREEMENT AS UPPER LEVEL CUTOFF LOW SLOWLY MOVES ACROSS THE CENTRAL PLAINS THROUGH SATURDAY. GENERALLY...THE BULK OF THE PRECIPITATION TO REMAIN SOUTH OF FORECAST AREA...HOWEVER A FEW LINGERING SHOWERS ON THE NORTHERN EDGE OF THE LOW HAVE THE POTENTIAL TO IMPACT PORTIONS OF THE SOUTHERN FORECAST AREA. THUS WILL CONTINUE TO MENTION SLIGHT CHANCE POPS THERE. NORTHERN ZONES TO SEE AT OR ABOVE NORMAL TEMPS WITH MOSTLY CLEAR SKIES. FURTHER SOUTH CLOSER TO SEASONAL TEMPERATURES. && .AVIATION...MOSTLY VFR CONDITIONS EXPECTED THROUGH THURSDAY MORNING. THUNDERSTORMS POSSIBLE THIS AFTERNOON AND TONIGHT AS UPPER LOW IN CANADA SINKS SOUTH. LOCALIZED MVFR CIGS/VSBYS WILL OCCUR WITH THE STRONGEST STORMS. && .UNR WATCHES/WARNINGS/ADVISORIES... SD...NONE. WY...NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RAPID CITY SD 354 AM MDT WED AUG 13 2008 SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058- 071-141300- BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON- HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK- NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS- NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY- SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS- SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP- WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH- 354 AM MDT (454 AM CDT) WED AUG 13 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND NORTHEASTERN WYOMING. .DAY ONE...TODAY AND TONIGHT AN UPPER LEVEL DISTURBANCE WILL BRING A SLIGHT CHANCE OF THUNDERSTORMS THIS AFTERNOON AND EVENING...AND A CHANCE FOR STORMS AFTER MIDNIGHT. WHILE A COUPLE STORMS MAY BECOME SEVERE...WIDESPREAD SEVERE WEATHER IS NOT EXPECTED. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY AN APPROACHING STORM SYSTEM WILL BRING SHOWERS AND THUNDERSTORMS TO THE AREA THURSDAY AND THURSDAY NIGHT. THESE STORMS ARE NOT EXPECTED TO BE SEVERE AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
150 PM MDT WED AUG 13 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0146 PM HAIL 8 N HAMILL 43.71N 99.68W
08/13/2008 E0.88 INCH TRIPP SD PUBLIC
&&
WETENKAMPPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
320 PM MDT WED AUG 13 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0316 PM HAIL 6 NNE WINNER 43.45N 99.81W
08/13/2008 E0.75 INCH TRIPP SD PUBLIC
&&
WETENKAMPPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
342 PM MDT WED AUG 13 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0336 PM HAIL 7 ENE WINNER 43.41N 99.73W
08/13/2008 E1.25 INCH TRIPP SD PUBLIC
&&
WETENKAMPPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
413 PM MDT WED AUG 13 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0355 PM HAIL 8 ESE COLOME 43.22N 99.57W
08/13/2008 E1.50 INCH TRIPP SD PUBLIC
&&
WETENKAMPThe North Platte radar (KLNX), 121 km away, was scanning. The volume nearest the first event began at 00:14 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in South Dakota in 2008Every state in 2008This day in weather historyWarnings in South Dakota, August 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 123833.